Wisconsin, 2014Hail in Wisconsin, August 4, 2014
August 4, 2014 · NWS MKX · 1 event in 1 county or zone
A shortwave trough and associated surface trough initiated strong thunderstorms over much of southern WI. One of the thunderstorms produced wind driven pea size hail in western Dodge County that caused crop damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and associated surface trough initiated strong thunderstorms over much of southern WI. One of the thunderstorms produced wind driven pea size hail in western Dodge County that caused crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 4, 9:13 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 4, 9:13 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 AM CDT MON AUG 4 2014
.AVIATION/18Z TAFS/...CYCLONIC FLOW WITH EMBEDDED VORT MAXES COMBINED
WITH ML CAPES OVER 1000 J/KG WILL LEAD TO SCT-NMRS TSRA DEVELOPMENT.
ISOLD DEVELOPMENT WITH WEAKER SHORTWAVE. WATER VAPOR SHOWS INCREASING
JET ACTION APPROACHING FROM ERN DAKOTAS/WRN IA/WRN MN. THIS WILL
ENHANCE UPPER DIVERGENCE ACROSS SRN WI THIS AFTN. SO AGREE WITH
BLOSSOMING STORMS PER CONSENSUS OF MESO MODELS. 0-6 KM SHEAR IS BETTER
WEST OF SRN WI. MID LEVEL LAPSE RATES ALSO NOT IMPRESSIVE...SO LIKE
THE IDEA OF STORMS REMAINING BLO SVR LEVELS FOR THE MOST PART. SREF/MOS
AND LLVL RH PROGS DO SHOW STRATUS/FOG POTENTIAL LATER TNGT INTO TUE
MRNG. MOS NOT LATCHING ONTO THIS SCENARIO BUT WITH LIGHT NE FLOW IN
THE WAKE OF THE FRONT FEEL THERE WOULD BE SOME POTENTIAL FOR THIS.
PC
&&
.PREV DISCUSSION... /ISSUED 328 AM CDT MON AUG 4 2014/
TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.
ISOLATED SHOWERS STILL HANGING ON OVER LAKE MICHIGAN NORTH OF NORTH
POINT LIGHTHOUSE...BUT HAVE DIMINISHED ACROSS THE REST OF THE AREA.
MORE SHOWERS AND STORMS OVER WEST CENTRAL WISCONSIN TRYING TO SHIFT
SOUTHEAST TOWARD THE NORTHWEST COUNTIES. THESE WERE BEING DRIVEN BY
WEAK 850 MB CONVERGENCE.
MESOSCALE MODELS WERE SHOWING THIS AREA EITHER FALLING APART OR
STAYING NORTH OF THE AREA INTO THE MIDDLE MORNING HOURS. GIVEN
ELEVATED CAPE WITH 850 MB CONVERGENCE POSSIBLY SHIFTING EAST...WILL
MAINTAIN POPS IN THE NORTHERN AND WESTERN COUNTIES INTO THE MORNING
HOURS. SOME UNCERTAINTY HERE WITH HOW EXACTLY THINGS WILL EVOLVE
INTO THIS MORNING.
MESOSCALE MODELS THEN DEVELOP SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON...AS 500 MB VORTICITY
MAXIMUM MOVES TOWARD THE REGION. AN EXTENSION OF THIS FEATURE SLIDES
SOUTHEAST ACROSS THE AREA TONIGHT. WEAK SURFACE BOUNDARY ALSO SLIDES
SOUTHWARD ALONG THE LAKE THIS MORNING...ORIENTED NORTHWEST TO
SOUTHEAST ACROSS THE AREA THIS AFTERNOON INTO THE EVENING.
ADJUSTING AREA FORECAST SOUNDINGS FOR EXPECTED MID 60S DEW POINTS
YIELD AT LEAST 500 J/KG OF MEAN LAYER CAPE WITH NO CONVECTIVE
INHIBITION. VERY WEAK DEEP LAYER SHEAR SEEN AS WELL...WITH MODEST
PRECIPITABLE WATER VALUES.
THUS...WENT WITH SCATTERED TO NUMEROUS POPS FOR THIS AFTERNOON INTO
THE EVENING. COULD SEE SMALL HAIL AND GUSTY WINDS FROM THE STRONGEST
STORMS. HIGHS SHOULD TOP OUT IN THE 70S NEAR THE LAKE WITH ONSHORE
WINDS...TO THE LOWER TO MID 80S ACROSS THE SOUTHWEST HALF OF THE
AREA.
TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
MENTIONED ISOLATED SPRINKLES IN THE FORECAST FOR TUESDAY...MAINLY
IN THE SOUTH TOWARD THE BETTER MOISTURE AND INSTABILITY. OTHERWISE
A DRIER AIRMASS UNDER HIGH PRESSURE CENTERED TO THE NORTH SHOULD
RESULT IN A PLEASANT DAY.
THE GFS AND NAM HAVE PUSHED THE BAROCLINIC ZONE SHOWERS/STORMS
BACK A BIT TO THE NORTHEAST FOR WEDNESDAY...WHILE THE CANADIAN
AND ECMWF REMAIN FARTHER SOUTHWEST AND DRY. SPLITTING THE
DIFFERENCE...WENT WITH SOME LOW POPS IN THE SOUTHWEST FORECAST
AREA.
HIGH TEMPS SHOULD BE NEAR TO A COUPLE DEGREES BELOW NORMAL
TUESDAY AND WEDNESDAY.
THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM
UPPER RIDGING AND SURFACE HIGH PRESSURE SHOULD KEEP THINGS MAINLY
DRY FOR THE LATE WEEK AND WEEKEND PERIOD. THIS SHOULD ALSO ALLOW
TEMPS TO WARM BACK UP TO AROUND NORMAL...MAYBE EVEN A COUPLE
DEGREES ABOVE NORMAL BY WEEKEND.
AVIATION/12Z TAFS/...
VFR CONDITIONS ARE EXPECTED FOR MOST OF TODAY INTO THIS
EVENING...WITH LOWER CATEGORIES POSSIBLE LATER TONIGHT ACROSS TAF
SITES.
LIGHT WINDS MAY ALLOW FOR MVFR FOG AT MADISON AND KENOSHA UNTIL
AROUND 13Z MONDAY...THOUGH MIDDLE CLOUDS MOVING SOUTHEAST INTO THE
AREA MAY LIMIT THIS DEVELOPMENT. OTHERWISE...EXPECT SCATTERED TO
BROKEN CUMULUS TO DEVELOP BY LATE MORNING AND LINGER INTO THE EARLY
EVENING HOURS.
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED DURING THIS
TIME...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE IN STRONGEST STORMS.
FOR NOW...WILL USE VICINITY THUNDER WORDING IN TAFS DURING THIS
TIME. MORE UNCERTAINTY EXISTS FOR SHOWERS AND STORMS LATER
TONIGHT...SO LEFT OUT VICINITY MENTION FOR NOW IN THIS PERIOD.
LIGHT WINDS WILL SHIFT EAST AT THE EASTERN SITES BETWEEN 17Z AND 20Z
MONDAY...LINGERING INTO THE EVENING AND BECOMING NORTHEAST. MADISON
WILL SEE LIGHT SOUTHWEST WINDS TODAY BECOME SOUTHEAST THIS EVENING
AND EASTERLY LATER TONIGHT.
POTENTIAL FOR MORE WIDESPREAD FOG AND LOW CEILINGS LATER
TONIGHT...AS WINDS BECOME LIGHT AND VARIABLE WITH MOISTURE LINGERING
IN THE AREA. THE LOW CLOUDS MAY LIMIT THE FOG POTENTIAL. FOR
NOW...WILL MENTION MVFR CEILINGS AND PERHAPS MVFR FOG IN TAFS MONDAY
NIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...WOOD
TUESDAY THROUGH SUNDAY...DDV
Hazardous weather outlook, Aug 4, 3:28 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 AM CDT MON AUG 4 2014
WIZ046-047-051-052-056>060-062>072-050930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
428 AM CDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...WITH SCATTERED
TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...AS DAYTIME
HEATING INTERACTS WITH A SURFACE BOUNDARY OVER THE AREA. SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE IN THE STRONGEST STORMS. THE
CHANCES FOR STORMS WILL LINGER INTO LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR FAR SOUTHERN AND
SOUTHWESTERN PORTIONS OF THE AREA INTO THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ643>646-050930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
428 AM CDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...WITH SCATTERED
TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...AS DAYTIME
HEATING INTERACTS WITH A SURFACE BOUNDARY OVER THE AREA. SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE IN THE STRONGEST STORMS. THE
CHANCES FOR STORMS WILL LINGER INTO LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WOOD
WWW.WEATHER.GOV/MKX
Hail, Dodge
- When
- August 4, 10:50 AM CST
- Where
- Dodge County, 4 mi WNW of Lowell
- Measured
- 0.25 in hail
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.352, -88.874
Wind driven small hail flattened some corn crop or stripped off the leaves to the corn crop.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Flash Flood in New Mexico, August 4, 2014$15,000 · 1 event
- Dense Fog in Minnesota, August 4 to 5, 20141 injured · $2,000 · 1 event
- Dense Fog in Virginia, August 4, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525682.